Methadone is a prescription drug used to treat severe pain. It’s also used to treat addiction to opioid drugs, such as heroin. But because methadone is itself an opiate, it’s also highly addictive. The unfortunate fact is, some people become addicted to methadone as they use it to wean themselves off of another opiate.
When you stop taking methadone after you’ve become addicted to it, you’ll have withdrawal symptoms. Getting through methadone withdrawal can be a painful experience, but don’t let that put you off. The risks of withdrawal are far less than the risks of continuing to use methadone.
Symptoms of methadone withdrawal, which is also called methadone detox, typically start to appear within 30 hours of your last exposure to the drug. The whole withdrawal process typically lasts up to a few weeks or longer.
Once you enter the withdrawal stage, uncomfortable symptoms are likely to replace the sedated feelings you’re used to from methadone use. Within the first 30 hours that you’re off methadone, you might have:
- tearing eyes
- runny nose
- trouble sleeping
At first, withdrawal may feel like the flu. Unlike with the flu, though, withdrawal symptoms can remain severe for several days. Certain symptoms may peak after about 72 hours, or three days. These include:
- muscle aches and pains
- severe nausea
- drug cravings
The symptoms will likely be their worst during the first week of withdrawal. Some symptoms can last even longer than a week, including low energy levels, anxiety, trouble sleeping, and depression. Methadone withdrawal can last longer than the time it took your body to become dependent on the drug in the first place.
Because withdrawal can cause so much discomfort, it can make you may feel an even stronger urge to take methadone. This can lead to a repeating cycle of short-term withdrawal and further drug use. If you feel the urge to use more methadone, get help—it can make all the difference.
Methadone withdrawal is difficult, so it’s best not to go through it alone. Teaming up with your doctor for guided methadone therapy or treatment with other drugs can help. You may also find support in groups of other people who understand what you’re going through.
Drug treatment for withdrawal
Your doctor can provide treatments to ease withdrawal symptoms. These treatments make it much more likely that you’ll recover from methadone addiction. Buprenorphine, naloxone, and clonidine are drugs used to shorten the methadone withdrawal process and relieve some of the related symptoms.
Guided methadone therapy
In severe cases of methadone addiction, a doctor may actually prescribe methadone as treatment. Though it might seem that more of the opiate would make things worse, guided methadone therapy can help you reduce your methadone use over time. This is because methadone is long-acting, and the drug levels in your body decrease slowly as your body breaks down the drug. So, using more methadone and slowly weaning off of it can help reduce withdrawal symptoms.
Due to its high risk of methadone abuse and overdose, methadone therapy is only available to people who are enrolled in a government-approved treatment program. A doctor monitors your methadone intake and response to make sure that the withdrawal process is safe and effective. The doctor continues the therapy until your body no longer needs methadone at all.
Group support can be crucial for long-term recovery. In some cases, you may not find a lot of support from your family because they may not be able to understand your addiction. Seeking out other recovering methadone users can help you find people who understand what you’re going through and help you stay on track with your recovery.
Methadone is not prescribed for long-term use. Doctors only prescribe this powerful drug for the shortest time possible. This is partly because of the risk of dependence, but it’s also because using methadone can cause serious health effects. These include:
- trouble breathing
- slower heart rate
- sedation that leads to coma
The risks of continued methadone misuse are far greater than the risks of withdrawal. The main risk of withdrawal is dehydration, which can result from excessive vomiting and diarrhea. Your doctor can help you manage fluid loss during withdrawal so that it doesn’t become a danger to you.
Once you clear your system of its need for methadone, it’s even more critical that you don’t use the drug again. Recovering addicts are at higher risk of death than other people after they start using methadone again.
For support in getting away and staying away from methadone, Narcotics Anonymous can help.
Methadone misuse can be life-threatening. And while methadone withdrawal may be difficult, to say the least, its long-term benefits far outweigh its risks.
The only way to break free of the risks of methadone use is to stop using the drug. But you may not have to go cold turkey. Talk to your doctor. They can help ease the withdrawal process to improve your chances of recovery. They can also answer any questions you may have about methadone addiction and withdrawal. These might include:
- Is there a medication, such as buprenorphine, that might help me get through withdrawal?
- Would you recommend guided methadone therapy for me?
- Where can I find a support group?